Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Goodland, KS

May 16, 2004Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 16, 2004, 5:57 PM CDT for Red Willow County, Nebraska. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2004, 5:57 PM CDT (22:57 UTC)
Expired
May 16, 2004, 7:00 PM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:01 PM CDTHAIL 0.75Mccook, NE
May 16, 6:01 PM CDTHAIL 0.75Mccook, NE
May 16, 6:12 PM CDTHAIL 0.88Mccook, NE
May 16, 6:12 PM CDTHAIL 0.88Mccook, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 3:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WUUS53 KGLD 162257
SVRGLD
NEC145-170000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM CDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 700 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MCCOOK...OR ABOUT OVER MCCOOK...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDIANOLA BY 625 PM CDT
  6 MILES SOUTH OF BARTLEY BY 645 PM CDT
  7 MILES NORTH OF LEBANON BY 655 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR RED WILLOW COUNTY UNTIL 10 PM 
CDT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH 
LITTLE OR NO ADVANCE WARNING.

LAT...LON 4029 10072 4009 10076 4001 10020 4034 10020

ENTWISTLE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:10 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 16, 3:10 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SUN MAY 16 2004

.DISCUSSION...MAIN FORECAST CHALLENGES ARE IN THE FIRST TWO
DAYS...WITH SEVERE WEATHER AND A WIND ADVISORY TODAY...AND FRONTAL
PASSAGE EARLY MONDAY. THE EXTENDED FORECAST CONTINUES TO FEATURE
THIS FRONT WHICH WILL BECOME QUASISTATIONARY AND MEANDER BACK AND
FORTH THROUGHOUT THE WEEK. ALL MODELS ARE IN GREAT AGREEMENT WITH A
TROF DEVELOPING IN THE ROCKIES AND KICKING OUT DISTURBANCES WHICH
SHOULD ENHANCE RAIN CHANCES IN THE EVENING AND OVERNIGHT WHEN
COMBINED WITH MOISTURE POOLING AND MOVING WESTWARD ALONG AND NORTH
OF THE STALLED FRONT. BEST RAIN CHANCES STILL APPEAR TO BE MONDAY
NIGHT AND THURSDAY NIGHT. THEREFORE...SPENT LITTLE TIME ADJUSTING
THE EXTENDED FORECAST TODAY...AND CONCENTRATED ON SHORT TERM.

SOUTH WINDS ARE ALREADY MEETING WIND ADVISORY CRITERIA IN THE
EASTERN COUNTIES OF NORTHWEST KANSAS. COMPLEX SURFACE PATTERN IS SET
UP WITH A COLD FRONT SLIPPING THROUGH WESTERN
NEBRASKA...INTERSECTING A DRYLINE NEAR OGALLALA. THE DRYLINE EXTENDS
TO A SURFACE LOW NEAR LAMAR...THEN FIRMS UP OVER THE TEXAS/NEW
MEXICO BORDER. A LOW LEVEL JET OVER CENTRAL KANSAS IS RESPONSIBLE
FOR THE WIND ADVISORY...AND THE WINDS WILL NOT LET UP UNTIL LATE
THIS EVENING WITH THE LLJ AXIS MOVES EAST. THE UPPER AIR PATTERN
FEATURES FAST MOVING SHORTWAVE TROFS EMBEDDED WITHIN THE LARGER
SCALE TROF OVER THE WESTERN U.S. MODELS ARE HAVING A VERY DIFFICULT
TIME CATCHING THE TIMING AND STRENGTH OF THE EMBEDDED FEATURES...NOT
TO MENTION THEIR AFFECT ON THE SURFACE PATTERN. THEREFORE...RELIED
MAINLY ON OBSERVATIONAL DATA FOR THE FIRST 12 HOURS OF THE FORECAST.

SPC SLIGHT RISK AREA COVERS THE ENTIRE TRI STATE AREA TONIGHT.
ENVIRONMENT IS VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS. QUESTION IS THE LOCATION AND TIMING OF
CONVECTION. ONE UPPER WAVE IS PASSING OVERHEAD THIS AFTERNOON.
STORMS ARE FIRING IN THE SOUTH AND WEST WHERE THE SUN HAS PEAKED
OUT. ELSEWHERE...ELEVATED CONVECTION AND THICK CIRRUS HAS CUT DOWN
ON INSTABILITY FOR THE TIME BEING. THIS FIRST WAVE IS TIMED TO BE
OUT OF THE AREA BY EARLY EVENING...BUT A SECOND WAVE IS FAST ON ITS
HEELS.  MOST LIKELY AREA FOR NEW DEVELOPMENT LATER THIS EVENING WILL
BE SOUTH OF TRIBUNE ALONG THE CO/KS BORDER NEAR THE STATIONARY
SURFACE LOW AND DRYLINE. THIS AREA WILL SEE THE MOST HEATING AND
EARLIEST FORCING WITH THE SECOND UPPER WAVE. OTHER STORMS MAY ROLL
OFF THE CHEYENNE RIDGE INTO NORTHEAST COLORADO AND SOUTHWEST
NEBRASKA LATE THIS EVENING. THEREFORE...COULD NOT RULE OUT PRECIP
ANYWHERE...ESPECIALLY WITH THE DRYLINE REMAINING STATIONARY OR EVEN
RETREATING THIS EVENING.

COLD FRONT SHOULD PROVIDE COOLER TEMPS TOMORROW...THEN THE FIRST
CHANCE OF POST FRONTAL CONVECTION COMING IN MONDAY NIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...TORNADO WATCH FOR ALL COUNTIES UNTIL 03Z. WIND ADVISORY UNTIL
02Z FOR THOMAS...NORTON...SHERIDAN...GRAHAM AND GOVE.
NE...NONE. TORNADO WATCH FOR DUNDY...HITCHCOCK...AND RED WILLOW.
CO...NONE.

&&

BURKE
Hazardous weather outlook, May 16, 11:37 AM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT SUN MAY 16 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE THIS AFTERNOON AND
EVENING MAINLY EAST OF A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE.
SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...
ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING.

LOW LEVEL MOISTURE AND INSTABILITIES WILL INCREASE MAINLY ACROSS THE
EASTERN PORTIONS OF THE TRI-STATE REGION AS SOUTH WINDS INCREASE
AHEAD OF A DRYLINE EXPECTED TO DEVELOP NEAR THE COLORADO AND KANSAS
BORDER BY LATE THIS AFTERNOON.  AN UPPER LEVEL TROUGH WILL ALSO MOVE
ACROSS THE HIGH PLAINS...AIDING THE DEVELOPMENT OF ISOLATED TO
SCATTERED THUNDERSTORMS.

A WIND ADVISORY IS IN EFFECT FOR NORTON...SHERIDAN...GRAHAM...AND
GOVE COUNTIES THROUGH 9 PM CDT.  SOUTH WINDS OF 20 TO 30 MPH WITH
GUSTS TO NEAR 45 MPH ARE EXPECTED ACROSS THE STATED AREA.

STRONG SOUTH WINDS AND HOT TEMPERATURES WILL BRING EXTREME FIRE
CONDITIONS OVER NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA
TODAY.  EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD
FURIOUSLY...AND BURN INTENSELY.  ALL FIRES AREA POTENTIALLY SERIOUS.
ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER CHANCE OF THUNDERSTORMS WILL BE FROM LATE MONDAY AFTERNOON
INTO MONDAY NIGHT.  THERE IS A SLIGHT CHANCE SOME OF THESE STORMS
COULD BECOME SEVERE.  ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED
FROM TUESDAY NIGHT INTO SATURDAY.  THE MAIN THREAT FROM THESE STORMS
WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) EAST OF
A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE.

LOCKHART

In the hours before

Local storm report, May 16, 4:57 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             SELDEN                  39.54N 100.57W
05/16/2004  0.25 INCH        SHERIDAN           KS   LAW ENFORCEMENT

&&

JD
Local storm report, May 16, 5:12 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             3 S MINGO               39.24N 100.96W
05/16/2004  0.75 INCH        THOMAS             KS   PUBLIC

0407 PM     HAIL             MONUMENT                39.10N 101.00W
05/16/2004  1.50 INCH        LOGAN              KS   NWS EMPLOYEE

&&

JD
Local storm report, May 16, 5:27 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             CULBERTSON              40.23N 100.84W
05/16/2004  1.00 INCH        HITCHCOCK          NE   TRAINED SPOTTER

&&

JD
Local storm report, May 16, 5:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TORNADO          20 SSW OAKLEY           38.86N 101.00W
05/16/2004                   LOGAN              KS   NWS EMPLOYEE

&&

JD
Local storm report, May 16, 5:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             TASCO                   39.35N 100.29W
05/16/2004  0.75 INCH        SHERIDAN           KS   LAW ENFORCEMENT

0440 PM     HAIL             20 S OAKLEY             38.84N 100.85W
05/16/2004  1.75 INCH        LOGAN              KS   NWS EMPLOYEE

0441 PM     HAIL             14 SE OAKLEY            38.98N 100.67W
05/16/2004  0.88 INCH        GOVE               KS   STORM CHASER

&&

JD
Local storm report, May 16, 5:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             1 S HOXIE               39.34N 100.44W
05/16/2004  0.75 INCH        SHERIDAN           KS   LAW ENFORCEMENT

0451 PM     HAIL             HOXIE                   39.36N 100.44W
05/16/2004  0.88 INCH        SHERIDAN           KS   LAW ENFORCEMENT

0452 PM     HAIL             10 S GRINNELL           38.98N 100.63W
05/16/2004  1.75 INCH        GOVE               KS   LAW ENFORCEMENT

&&

JD

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.